News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Chest Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Chest Answers List

Forum Name: Miscellaneous Chest Diseases

Question: lung scarring


 basil - Tue May 02, 2006 4:02 pm

I am a 37yr.f. I do have a complicated health history. I have a pacemaker, and I have been on multiple medications for arrythmias, including amiodarone for 5 yrs. I was sent to a pulmonologist in the fall who performed a VQ scan. My breathing was terrible. I was taken off amiodarone. The VQ scan did not show lung clots and I never saw the pulmonologist after that. I do take coumadin as well.
I will skip ahead to now. Recently I was hospitalized for significant generalized edema. Because my head swells when I lay down and my veins pop out in my head and neck, the docs. worried about superior vena cava syndrome. I had a CT angiogram of my chest. It showed clots in my chest, but also scarring on my lower lung. My doctor merely read that out loud without explaination.
Here are my questions:
Do I need to pursue finding out about the lung scarring?
What could be the cause?
I am worried because I heard that amiodarone therapy can cause pulmonary fibrosis. Is that a possibility?
Thank you for your time. It is so appreciated.
 Dr. Yasser Mokhtar - Thu May 04, 2006 6:13 pm

User avatar Dear Basil,

i have read your two other posts and your medical history is definitely complex.

Diagnosis of amiodarone lung toxicity is one of exclusion, meaning that everything else has to be excluded before we say that this scarring is caused by amiodarone. There is no specific ct scan of the chest picture for amiodarone toxicity. It can be of various types.

In clinical trials, patients who were taking more than 400 mg per day were more prone to having amiodarone lung toxicity. It is difficult to predict who will get amiodarone lung toxicity even by having breathing tests on regular basis.

i think it is a good idea for you to see a lung doctor again to help with this problem and to give recommendations on what kind of breathing medicines you are supposed to be taking now since your cardiologist wants you off the advair and given the breathing test report, i think you need your breathing medicines.

What did you mean by having blood clots in your chest? Were the blood clots in your lungs? If you were taking coumadin, your chances of developing blood clots are usually less and if you are taking coumadin and you still get blood clots, this means that you have to be on higher doses of coumadin.

Thank you very much for using our website http://doctorslounge.com and I hope that this information helped.

Yasser Mokhtar, M.D.
 basil - Fri May 05, 2006 7:22 am

Thanks for responding. The doctor who actually ordered this recent CT angiogram is a nephrologist. I have been seeing him for quite sometime. He and my cardiologist have been trying to figure out the cause of edema. As I said because I get so much swelling in my head and neck, they wanted to explore the possibility of superior vena cava syndrome.
No, I do not have clots in my lungs. The clots are in the veins, like the subclavian and cephalic, and my SVC is likely partially obstructed. I was told the treatment is life long anticoagulation, which is what I take anyway. At least it will prevent future clots. The thought is because I have wires in from the pacemaker and multiple cath. procedures that it has resulted in scar tissue/clots obstructing veins.
I think I may call to get the results of the CT, and then either bring it up with my cardiologist when I see him or go back to the pulmonary doc. I only saw him once and he ordered a VQ scan because after walking up and down the hall in his office my o2 sats dropped to 92.
Are there many causes of lung scarring?
If it is from the amiodarone will it progress or halt because I am no longer taking it?
Thanks so much again!
 Dr. Yasser Mokhtar - Fri May 05, 2006 9:12 am

User avatar Dear Basil,

Thank you very much for the update.

Lung scarring can be causes by many diseases. The simplest of which could be pneumonia.

If you have not had blood tests to rule out rheumatological diseases and vasculitis, i would encourage you strongly to do so.

After amiodarone is stopped, you don't have to worry, because in most cases regression of the disease occur. There might be an initial period where symptoms might worsen because of the fact that amiodarone takes a long time to be metabolized and excreted out of the body but after that there should not be a problem. If the symptoms persist, steroids might be given to help with the symptoms.

With the saturation going down to 92%, i don't think you have to worry about it. If your cardiologist is worried that you might need oxygen during exercise, you don't require oxygen during exercise according to the guidelines.

Seeing a pulmonologist would be because of the pulmonary functions test report that you talked about and because of the lung fibrosis.

Thank you very much for using our website http://thedoctorslounge. net and I hope that this information helped.

Yasser Mokhtar, M. D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here